Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 24, 2003

Hyperglycemia and DKA

Question from Dryden, Michigan, USA:

My husband who has been drinking is neglecting to take his insulin. I just learned that he ran out of insulin this morning and has not ordered his prescription that the doctor gave him several weeks ago. I asked him to at least take his blood sugar. It was 495 mg/dl [27.5 mmol/L], and I am afraid he will go into a coma. I plan on calling his doctor first thing tomorrow morning. Should I take him to the hospital? He has been very grouchy. Help!

Answer:

You should contact the doctor’s after-hours number now, and arrange to have his insulin ready to pick up at a nearby pharmacy tonight — do not wait till tomorrow. And he should see a medical professional as soon as possible. This means in days, not weeks or months.

If he is unable to take fluids (non-alcoholic!) by mouth, or is nauseated or has vomiting, he must be seen immediately in an emergency room, as it would be likely that he would develop a potentially life-threatening complication called DKA (diabetic ketoacidosis). Although it’s less likely to occur in people with type 2 diabetes than in people with type 1 diabetes, it can happen.

WWQ